Missouri, 2011

Tornado and Hail in Missouri, May 21, 2011

May 21, 2011 · NWS EAX · 31 events in 12 counties and zones

An upper level disturbance over northern Kansas, lifted into Nebraska, during the afternoon and evening hours of May 21, 2011. This disturbance, combined with moisture convergence and diurnal heating, allowed thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level disturbance over northern Kansas, lifted into Nebraska, during the afternoon and evening hours of May 21, 2011. This disturbance, combined with moisture convergence and diurnal heating, allowed thunderstorms to develop. The thunderstorms moved northeast into northwestern Missouri. There were numerous reports of hail and one report of a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 21, 5:22 PM CST, 18 minutes earlier.

Area forecast discussion, May 21, 5:22 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT SAT MAY 21 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CENTER OF THE MIDLEVEL VORTEX AND COLD CORE CONTINUES TO DRIFT NORTH
INTO THE DAKOTAS...WITH OBJECTIVE ANALYSIS INDICATING A SECONDARY
WAVE AND H5 CAA (AROUND -19C LOBE) PROPAGATING INTO NRN KANSAS ON
THE SRN PERIPHERY OF THE CIRCULATION THIS AFTERNOON. THIS WAVE
COMBINED WITH WEAK MOISTURE CONVERGENCE AND MORE NOTABLE H8
FRONTOGENESIS AND DIURNAL HEATING SHOULD BECOME SUFFICIENT TO BREACH
THE ELEVATED INHIBITION LAYER SAMPLED ON BOTH THE 12Z KTOP AND KOMA
SOUNDINGS. VIRTUALLY ALL OPERATIONAL AND HIGH RESOLUTION CONVECTIVE
ALLOWING MODELS STRONGLY SUGGEST DEEP CONVECTIVE INITIATION BETWEEN
21Z AND 00Z LATE THIS AFTERNOON IN NRN/ERN KANSAS...AND GIVEN WARM
SECTOR ANALYSIS OF WEAKLY CAPPED 2000 J/KG INSTABILITY ALREADY AT
19Z AS WELL AS WV/VISIBLE SATELLITE IMAGE PRESENTATION...HAVE LITTLE
DOUBT THAT THIS IS THE CORRECT AVENUE.

ALTHOUGH DEEP LAYER BULK SHEAR (0-6KM SHEAR NEAR 30KT) CURRENTLY
SITS TOWARDS THE LOWER END OF WOULD BE CONSIDERED SUPPORTIVE FOR
SUPERCELLULAR STRUCTURE...VERY STEEP MIDLEVEL LAPSE RATES (H7-H5
DELTA T AOA 8 C/KM) AND LARGE AMOUNTS OF CAPE IN THE -10C TO -30C
HAIL GROWTH REGION (BETWEEN 500 AND 1000 J/KG) WOULD SUGGEST SEVERE
HAIL WITH ANY PERSISTENT UPDRAFT. ONLY THE LACK OF STRONGER SHEAR
AND A WEAKER MIDLEVEL ROTATIONAL COMPONENT TO THE ANTICIPATED STORMS
WOULD PRECLUDE A MORE PREVALENT AND LONG LASTING THREAT FOR GIANT
HAIL PRODUCTION. IN ADDITION...DCAPE VALUES APPROACHING 1000 J/KG
WITH WEAKER SHEAR VALUES WOULD ALSO INDICATE DAMAGING WIND GUSTS
LIKELY AS STORMS ORGANIZE AND POSSIBLY BEGIN TO CONGEAL THIS
EVENING. BASED ON ALL AVAILABLE TOOLS AND MODEL GUIDANCE...FEEL
NORTHEAST KANSAS AND THE NWRN 1/4 OF MISSOURI WOULD BE AT MOST RISK
FOR SEVERE WEATHER IN THE NEXT 6-9 HOURS.

ANY STORMS SHOULD RAPIDLY PROPAGATE OFF THE TO NORTHEAST
OVERNIGHT...POSSIBLY LINGERING ALONG OUTFLOW INTO CNTRL
MISSOURI...HOWEVER SUBSIDENCE AND WARMING ALOFT BEHIND THE EJECTING
WAVE MAKES THIS A LESS LIKELY SCENARIO. HOWEVER...ANY OUTFLOW OR
CONVERGENCE BOUNDARY LEFT OVER WOULD ACT AS THE FOCUS AND TRIGGER
FOR RENEWED DEEP CONVECTION SUNDAY AFTERNOON...WITH GOOD MODEL
AGREEMENT OF THIS OCCURRING FROM EAST CNTRL KANSAS THROUGH CNTRL
MISSOURI. BOTH DEEP LAYER BULK SHEAR AND INSTABILITY PARAMETERS LOOK
EVEN MORE IMPRESSIVE SUNDAY THAN TODAY (0-6KM SHEAR AROUND 40KT AND
MLCAPES AOA 3500 J/KG)...LEADING TO THE THOUGHT THAT EXTREMELY LARGE
HAIL WOULD BE POSSIBLE SHORTLY AFTER CONVECTIVE INITIATION...WITH A
TRANSITION TO A LINEAR TYPE SYSTEM PRODUCING VERY STRONG WIND GUSTS
AS THE COMPLEX QUICKLY MOVES INTO SRN AND ERN MISSOURI BY THE
EVENING. RESIDENCE TIME WITHIN THE CWA BOUNDARY WILL PROBABLY BE
TEMPORALLY SHORTLY...THOUGH IMPACTS POTENTIALLY GREATER GIVEN THE
SHEAR/INSTABILITY JUXTAPOSITION.

IN A SIMILAR DIURNAL CYCLE...SUBSIDENCE AND DRYING BEHIND THE
CONVECTIVE SYSTEM SHOULD CLEAR THE FORECAST AREA OF PRECIPITATION
SUNDAY NIGHT...ONLY TO HAVE THE NEXT WEAK PERTURBATION EJECT OUT
FROM THE SRN PLAINS ACROSS THE LOW LEVEL BOUNDARY MONDAY AFTERNOON.
KEPT INHERITED HIGHER CHANCE AND LIKELY POPS FOR THE MONDAY
AFTERNOON/EVENING TIME FRAME BASED ON GLOBAL MODEL OUTPUT...HOWEVER
AM CONCERNED MESOSCALE INFLUENCES MAY ACTUALLY PUSH THE EFFECTIVE
BOUNDARY FARTHER SOUTH THAN COARSER GRID SCALE MODELS CAN RESOLVE.
REGARDLESS...MUCH OF THE FORECAST AREA MAY BECOME ENTRENCHED ON THE
COOLER SIDE OF THE BOUNDARY BY THIS TIME...LIMITING THE SEVERE
THREAT TO SOME EXTENT...BUT INCREASING THE FLOOD THREAT.

21

MEDIUM RANGE (TUESDAY-SATURDAY)...

MODELS IN FAIRLY DECENT AGREEMENT WITH SLOW MOVING CLOSED LOW MOVING
THROUGH THE REGION DURING THE EARLY PORTIONS OF THE EXTENDED PERIOD
WHICH WILL PRODUCE TSRA TUESDAY AND WEDNESDAY OVER THE REGION.
SURFACE RIDGING IN THE WAKE OF THIS WAVE WILL DRY THE CWA OUT FOR A
FEW DAYS. A FEW OF THE EXTENDED MODELS SHOW SLIGHT PRECIP CHANCES
ESPECIALLY FRIDAY NIGHT INTO SATURDAY AS A NORTHERN STREAM WAVE
NEARS. HOWEVER CHOSE TO GO DRY FROM THURSDAY ON AS LOW LEVEL
MOISTURE VALUES WON'T BE ALL THAT GREAT NOR WILL UPPER FORCING.

BAILEY

&&

.AVIATION...

FOR THE 00Z TAFS...THUNDERSTORMS DEVELOPING IN KANSAS WILL TRACK
NORTHEAST THROUGH NORTHEAST KANSAS AND NORTHWEST MISSOURI OVER THE
NEXT FEW HOURS. THE KMKC TERMINAL IN DOWNTOWN KANSAS CITY LOOKS TO
HAVE THE LEAST CHANCE OF SEEING ANY CONVECTION AS STORMS LOOK TO BE
TRACKING TO THE NORTH OF IT. KMCI WILL HAVE A COUPLE HOUR WINDOW FOR
STORMS...BUT THE KSTJ TERMINAL WILL SEE THE POTENTIAL FOR STORMS LAST
THROUGH AT LEAST 03Z TO 04Z. AFTER THE STORMS PUSH TO THE NORTH AND
EAST THIS EVENING...SKIES SHOULD CLEAR OF ANY OPERATIONALLY
SIGNIFICANT CLOUD COVER...AND SOUTHERLY WINDS WILL THEN PERSIST
THROUGH THE OVERNIGHT HOURS INTO SUNDAY MORNING. ANOTHER ROUND OF
CONVECTION IS POSSIBLE IN MISSOURI SUNDAY AFTERNOON...BUT AT THIS
TIME THE STORMS ARE EXPECTED TO INITIATE EAST OF ALL THE TERMINALS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 21, 12:00 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT MAY 21 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN KANSAS
LATE THIS AFTERNOON...AND MOVE ACROSS PARTS OF THE OUTLOOK AREA THROUGH
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE
GREATEST THREATS BEING DAMAGING WINDS AND VERY LARGE HAIL. AREAS AT
GREATEST RISK WOULD GENERALLY BE ALONG AND NORTH OF THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY AS WARM...MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE
AHEAD OF A DEEP STORM SYSTEM. THERE WILL BE A THREAT FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND
MONDAY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS WITH
ANY OF THESE STORMS. LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER
WILL HAVE THE GREATER RISK OF SEVERE WEATHER BOTH SUNDAY AND MONDAY.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES ON
TUESDAY AND WEDNESDAY...AND BRING ADDITIONAL ROUNDS OF THUNDERSTORMS
TO THE REGION. AT THIS TIME...THE THREAT FOR SEVERE WEATHER IS LOW ON
TUESDAY AND WEDNESDAY.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP AS DEEPER MOISTURE INCREASES.
TOTAL RAINFALL ACCUMULATIONS THROUGH THE MIDDLE OF NEXT WEEK MAY
EXCEED SEVERAL INCHES IN SOME LOCATIONS ACROSS THE OUTLOOK AREA. THIS
WILL INCREASE THE THREAT FOR LOCALIZED FLASH FLOODING...AND WILL
LIKELY PUSH SOME STREAMS AND RIVERS INTO FLOOD THROUGH THIS WEEKEND
AND INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF THE OUTLOOK AREA
DURING THE LATE AFTERNOON AND EVENING HOURS TODAY...AS WELL AS SUNDAY
AND MONDAY.

21

In the hours before

Local storm report, May 21, 5:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             EFFINGHAM               39.52N 95.40W
05/21/2011  E0.88 INCH       ATCHISON           KS   LAW ENFORCEMENT

&&

MDUX

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

25 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Atchison

When
May 21, 5:40 PM CST
Where
Atchison County, 2.63 mi W of Linden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.580

Hail, Buchanan

When
May 21, 6:11 PM CST
Where
Buchanan County, 0.69 mi N of Agency
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.660, -94.750

Hail, Buchanan

When
May 21, 6:12 PM CST
Where
Buchanan County, 0.69 mi N of Agency
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -94.750

Hail, Andrew

When
May 21, 6:15 PM CST
Where
Andrew County, 0.87 mi SE of Rosendale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -94.820

Hail, Andrew

When
May 21, 6:15 PM CST
Where
Andrew County, 0.87 mi SE of Rosendale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -94.820

Hail, Nodaway

When
May 21, 6:27 PM CST
Where
Nodaway County, 1.58 mi W of Wilcox
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.400, -95.000

Tornado, Andrew

When
May 21, 6:30 PM CST to 6:33 PM CST
Where
Andrew County, 3.82 mi ESE of Fillmore to 3.83 mi ESE of Fillmore
Rating
EF0
Path length
1.22 mi
Path width
60 yd
Property damage
$7,000
Reported by
Storm Chaser
Coordinates
40.002, -94.918

At 1830CST, an EF0 tornado touched down nearly 4 miles southeast of Fillmore. The tornado moved around a mile northeast, before lifting at 1833CST, about 4 miles east of Fillmore. Minor damage was reported to three homes. Tree damage was also reported.

Hail, Andrew

When
May 21, 6:43 PM CST
Where
Andrew County, 1.26 mi ESE of Fillmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -94.960

Thunderstorm Wind, Andrew

When
May 21, 6:47 PM CST
Where
Andrew County, Bolckow
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.120, -94.820

A power pole was blown over at Highway 71 and Route Y. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Buchanan

When
May 21, 7:07 PM CST
Where
Buchanan County, 2.53 mi ESE of Hurlingen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.780, -94.640

Hail, Clinton

When
May 21, 7:12 PM CST
Where
Clinton County, 4.7 mi NE of Perrin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.720, -94.360

Hail, De Kalb

When
May 21, 7:15 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.740, -94.240

Hail, Buchanan

When
May 21, 7:17 PM CST
Where
Buchanan County, 2.66 mi E of Saxton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.720, -94.680

Hail, Buchanan

When
May 21, 7:30 PM CST
Where
Buchanan County, 2.66 mi E of Saxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -94.680

Hail, Harrison

When
May 21, 7:36 PM CST
Where
Harrison County, Hatfield
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.530, -94.150

Hail, Daviess

When
May 21, 7:45 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.910, -93.960

Thunderstorm Wind, Daviess

When
May 21, 7:47 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.910, -93.960

Thunderstorm wind gusts were estimated up to 65 mph. Small tree limbs were broken.

Hail, Grundy

When
May 21, 8:07 PM CST
Where
Grundy County, 2.61 mi NE of Coburn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.010, -93.700

Thunderstorm Wind, Grundy

When
May 21, 8:07 PM CST
Where
Grundy County, 0.69 mi S of Coburn
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.970, -93.730

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
May 21, 8:07 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -94.770

Tree limbs reported on the ground, with thunderstorm wind gusts estimated up to 60 mph.

Hail, Grundy

When
May 21, 8:13 PM CST
Where
Grundy County, Trenton Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.080, -93.600

Hail, Buchanan

When
May 21, 8:14 PM CST
Where
Buchanan County, 2.81 mi S of Faucett Farris Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.540, -94.790

Thunderstorm Wind, Daviess

When
May 21, 8:45 PM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.910, -93.960

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Grundy

When
May 21, 8:55 PM CST
Where
Grundy County, 3.19 mi SSW of Dunlap
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.080, -93.510

Hail, Buchanan

When
May 21, 8:58 PM CST
Where
Buchanan County, 4.7 mi SE of San Antonio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -94.640

Hail, Grundy

When
May 21, 9:01 PM CST
Where
Grundy County, 3.19 mi SSW of Dunlap
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.080, -93.510

Hail, Grundy

When
May 21, 9:01 PM CST
Where
Grundy County, 0.53 mi W of Galt
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.130, -93.390

Hail, Platte

When
May 21, 9:03 PM CST
Where
Platte County, 0.69 mi N of Platte Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.670

Hail, Platte

When
May 21, 10:03 PM CST
Where
Platte County, 0.69 mi N of Platte Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.670

Hail, Livingston

When
May 21, 10:27 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.790, -93.550

Hail, Linn

When
May 21, 10:51 PM CST
Where
Linn County, 0.69 mi N of Meadville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.790, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309896, 309897, 309898, 309918, 309919, 309899, 309939, 309900, 309941, 309901, 309902, 309904, 309903, 309905, 309906, 309907, 309943, 309908, 309944, 309950, 309909, 309910, 309947, 309913, 309920, 309911, 309914, 309916, 309915, 309917, 309921.